Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Detroit, MI

June 23, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 23, 2001, 1:45 PM EDT for Monroe County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2001, 1:45 PM EDT (17:45 UTC)
Expired
Jun 23, 2001, 2:30 PM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 231745
SVRDTX
MIC115-231830-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 230 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IDA...OR 11 MILES WEST OF MONROE...MOVING
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETERSBURG AT 155 PM EDT
  TEMPERANCE...LAMBERTVILLE...OTTAWA LAKE AT 230 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4195 8346 4200 8370 4173 8377 4174 8350

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:08 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 11:08 AM EDT, 2 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1108 AM EDT SAT JUN 23 2001

...SHOWERS AND ISOLATED THUNDERSTORMS THE CONCERN THIS AFTERNOON...

VISIBLE SAT AND LOOKING OUTSIDE THE OFFICE SHOW CU DEVELOPMENT
UNDERWAY WITH AC DECK STREAMING DOWN FROM THE NORTHEAST.  THERMAL
BOUNDARY RUNNING NORTH TO SOUTH ACROSS OAKLAND...WAYNE EXTENDING
INTO KTOL AREA WITH UPR LOW NEARBY.  SOUNDING THIS MORNING IS
INTERESTING ONCE MODIFICATION IS DONE (75/55) YIELDS CAPES CLOSE TO
1500 J/KG AND LI/S -3C.  CAPE DENSITY IS BEST ACROSS THE SOUTHERN
HALF OF THE CWA WHERE CU AND SHOWERS HAVE QUICKLY DEVELOPED.

THE PROBLEM THIS AFTERNOON IS THE AMOUNT OF AC WHICH WILL HOLD DOWN
CONVECTIVE POTENTIAL AND IMPACT OF LAKE BREEZE BOUNDARY.  RUC40 DATA
DOES POINT TO CU ACROSS ALL OF THE CWA WITH LAKE BOUNDARY AND
THERMAL TROUGH SETTING UP ACROSS ST CLAIR AND EXTENDING IT
SOUTHWEST.  AGAIN FURTHER NORTH SOUNDINGS ARE NOT PARTICULARLY
UNSTABLE AND WE WILL LEAVE THE DRY FORECAST.  SO...WE WILL HAVE TO
INTRODUCE AN ISOLATED THUNDERSTORM FOR THE SOUTHERN CWA GIVEN THE
INSTABILITY IN PLACE.  INTERESTING THAT RUC40 6HR QPF OF NEAR .40
ACROSS THE CWA...WE WILL SEE ABOUT THAT

FORECAST MAX TEMPS FROM LATEST RUN OF THE LOCAL LAMP SUGGEST HIGHS
IN THE MID 70S.  BUT WITH CLOUD COVER ACROSS THE SOUTH WE WILL HAVE
L-M 70S AND MID 70S TO THE NORTH WITH A LITTLE MORE SUN(COOLER NEAR
THE LAKE).

.DTX...NONE.

BGM

In the hours before

Special weather statement, Jun 23, 11:30 AM EDT, 2 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT SAT JUN 23 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN ISOLATED THUNDERSTORM IS POSSIBLE SOUTH OF INTERSTATE 69 THIS
AFTERNOON.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE
AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

A FEW SURFACE BOUNDARIES SOUTH OF INTERSTATE 69 COMBINING WITH AN
UPPER LOW WILL MAKE THE ATMOSPHERE UNSTABLE ENOUGH TO SUPPORT
ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM.  MOST OF THIS ACTIVITY
WILL BE DRIVEN BY THE HEATING OF THE AFTERNOON SUN...THEREFORE
TOWARD EVENING ALL SHOWER ACTIVITY INCLUDING CLOUDS WILL DIMINISH.

ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON WILL MOVE SLOWLY...
WITH A GENERAL DIRECTION TOWARD THE SOUTH LESS THAN 10 MPH.  BRIEF
HEAVY RAINFALL IS POSSIBLE ALONG WITH SMALL HAIL UP TO THE SIZE OF A
PEA IS POSSIBLE.

THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
IS ALWAYS AVAILABLE VIA YOUR FAVORITE MEDIA OUTLET.  YOU CwAN ALSO
REACH YOUR LOCAL NATIONAL WEATHER SERVICE ONLINE AT...
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM

BGM

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.